Alert archive / South Carolina / Flash Flood Warnings in 2011

Flash Flood Warning 13, NWS Columbia, SC

September 23, 2011Richland County, South Carolina

NWS Columbia, SC issued this flash flood warning at Sep 23, 2011, 9:09 AM EDT for Richland County, South Carolina. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 23, 2011, 9:09 AM EDT (13:09 UTC)
Expired
Sep 23, 2011, 10:00 AM EDT
In force
51 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Flood severity
None

County Richland County, SC

The radar

The Columbia radar (KCAE), 21 km from the middle of the area, began a volume at 13:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 1.2 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 120 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
120 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
494 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 8:22 AM EDT, 47 minutes earlier.

Area forecast discussion, Sep 23, 8:22 AM EDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
822 AM EDT FRI SEP 23 2011

.SYNOPSIS...
A MOIST SOUTHERLY FLOW WILL REMAIN ACROSS THE AREA TODAY...
AHEAD OF AN APPROACHING COLD FRONT. THE COLD FRONT WILL REACH THE
FORECAST AREA TONIGHT AND BE OFF THE COAST SATURDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATE...SHOWERS CONTINUE TO DEVELOP ACROSS THE FORECAST AREA WITH
A BAND OF HEAVIER SHOWERS OVER THE WESTERN MIDLANDS INTO THE
CENTRAL CSRA. THIS IS BEING TRIGGERED BY A SHORT WAVE OVER CENTRAL
GA WHICH WILL SWING THROUGH THE FORECAST AREA THIS MORNING AND BE
OUT OF THE AREA BY THIS AFTERNOON. THIS WILL ALLOW A BREAK IN THE
SHOWERS...HOWEVER BREAKS IN THE CLOUDS COULD RESULT IN WARMING AND
INITIATION OF CONVECTIVE CELLS. HAVE ADJUSTED POPS TO CORRELATE
WITH RADAR TRENDS THIS MORNING AND SLIGHTLY DOWNWARD LATE THIS
AFTERNOON WITH THE EXIT OF THE SHORT WAVE. UPDATE OUT SHORTLY TO
ADJUST POPS AND CLOUD COVER.

PREVIOUS DISCUSSION...HIGH MOISTURE WITH THE CONTINUED DEEP
SOUTHERLY FLOW PLUS LIFT ASSOCIATED WITH THE RIGHT ENTRANCE REGION
OF THE H25 JET WILL HELP SUPPORT NUMEROUS SHOWERS TODAY. SHOWER
COVERAGE MAY DIMINISH LATE THIS MORNING AND EARLY THIS AFTERNOON
FROM SOUTH TO NORTH BEHIND AN H5 SHORTWAVE TROUGH. FORECASTED THE
HIGHEST POPS EARLY TODAY. CLOUDINESS SHOULD LIMIT INSTABILITY SO
EXPECT MAINLY SHOWERS INSTEAD OF THUNDERSTORMS. THE NAM FORECAST
OF CROSS TOTALS IN THE LOWER 20S INDICATES THERE MAY BE A FEW
ELEVATED THUNDERSTORMS. LEANED TOWARD THE COOLER TEMPERATURE
GUIDANCE BECAUSE OF CLOUDINESS AND YESTERDAYS/S VERIFICATION.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
A FRONTAL BOUNDARY TO THE WEST WILL SLOWLY PUSH INTO THE AREA
TONIGHT AND WILL STRUGGLE TO PUSH EAST OF THE FORECAST AREA ON
SATURDAY. NAM/GFS NOT IN GREAT AGREEMENT ON TIMING OF FRONT
PUSHING EAST OF THE FORECAST AREA AND WHEN THE DEEPER MOISTURE
WILL PUSH EAST...NAM BEING THE FASTER/DRIER SOLUTION. WILL
CONTINUE WITH HIGH CHANCE POPS OVER THE EASTERN MIDLANDS AND LOWER
CHANCE WEST...WITH A GRADUAL DECREASE IN POPS THROUGH THE NIGHT.

AS THE UPPER LOW OVER THE MIDWEST REMAINS NEARLY
STATIONARY...DRIER AIR WILL ENTRAIN INTO THE SYSTEM AND WORK ITS
WAY INTO THE CAROLINAS ON SATURDAY. HOWEVER...MODELS INSIST ON
KEEPING DEEPER MOISTURE ALONG THE COAST THROUGH THE DAY WITH SOME
MOISTURE CONVERGENCE AND POSSIBLE SHORTWAVE ENERGY MOVING UP THE
COAST...THEREFORE WILL KEEP A CHANCE OF RAIN ACROSS THE EASTERN
PORTION OF THE FORECAST AREA WITH LOW CONFIDENCE. DRIER MID LEVEL
AIR CONTINUES TO PUSH EAST OVER THE AREA ON SUNDAY AND CHANCES OF
RAIN DIMINISH THROUGH SUNDAY NIGHT. TEMPERATURES AGAIN WILL BE
HIGHLY DEPENDENT ON CLOUD COVER BUT ARE EXPECTED TO BE ABOVE
NORMAL WITH HIGHS IN THE MID TO UPPER 80S OVER THE WEEKEND.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
MAIN UPPER LEVEL LOW WILL REMAIN ACROSS THE OHIO RIVER VALLEY
DURING THE EARLY PART OF THE WORK WEEK BEFORE FINALLY GETTING
PUSHED OFF TO THE EAST BY MID-WEEK AS ANOTHER STRONG UPPER LEVEL
SHORTWAVE DIVES SOUTHWARD FROM CENTRAL CANADA. STILL EXPECTING A
SLIGHT CHANCE OF RAIN TUESDAY AS THE LOW LIFTS
EAST/NORTHEASTWARD AND ANOTHER FRONT APPROACHES...THEN THE AREA
SHOULD SEE A DECREASING RAIN CHANCE WEDNESDAY INTO THURSDAY. NEAR
NORMAL TEMPERATURES ARE EXPECTED WITH HIGHS IN THE LOW TO MID 80S
AND LOWS AROUND 60.

&&

.AVIATION /11Z FRIDAY THROUGH TUESDAY/...
MIX OF CONDITIONS EXPECTED TO CONTINUE THROUGH THE TAF PERIOD.
SHOWERS AND ISOLATED THUNDERSTORMS WILL SLOWLY BEGIN TO DIMINISH
IN COVERAGE THIS AFTERNOON AS A SHORT WAVE MOVES NORTH OF THE
AREA. THIS WILL KEEP IFR/LIFR CONDITIONS OVER THE TAF SITES
THROUGH 15Z...THEN SLOWLY IMPROVE TO VFR BY 19Z. NEXT CONCERN WILL
BE FOG AND STRATUS POTENTIAL OVERNIGHT...AND WITH PLENTY OF
MOISTURE BEING TRAPPED BELOW THE INVERSION AND LIGHT WINDS ABOVE
THE INVERSION WILL AGAIN EXPECT FOG AND STRATUS. HAVE TRENDED
CONDITIONS TO MVFR TO IFR FOR 24/06Z ONWARD.

EXTENDED AVIATION OUTLOOK...HIGH CONFIDENCE IN LINGERING MVFR OR
IFR CONDITIONS THROUGH MIDDAY SATURDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Sep 23, 4:11 AM EDT, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
411 AM EDT FRI SEP 23 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-240815-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
411 AM EDT FRI SEP 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 9:24 AM EDTAreal Flood AdvisoryCAEKershaw, Lexington, Richland111 min

Nearby

Flash Flood Warnings in South Carolina, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.